Risk of hearing loss appears to be modestly higher in women who use acetaminophen or non-steroidal anti-inflammatory drugs – such as ibuprofen – for 6 years or more, compared with counterparts who use these painkillers for a year or less.
Researchers come to this conclusion in a study published in the American Journal of Epidemiology, in which they analyze the links between duration of painkiller or analgesic use and self-reported hearing loss in a large group of women in the United States.
Senior author Gary Curhan, a Harvard Medical School professor and physician in the Channing Division of Network Medicine at Brigham and Women’s Hospital in Boston, MA, says:
“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications.”
In 2010, around 43 million U.S. adults (19 percent) took aspirin regularly, and more than 29 million (12.1 percent) were regular users of NSAIDs. These numbers are considerably higher, at 57 and 41 percent, respectively, than they were in 2005.
As many as two thirds of women in the U.S. over the age of 60 report some degree of hearing loss. Having previously reported a link between analgesic use and an increased risk of hearing loss in men, the researchers decided to look at women and focus on duration of painkiller use.
For their new analysis, the researchers used data on 55,850 women enrolled in the Nurses’ Health Study, one of the largest and longest running investigations into the health of U.S. women.
- In the U.S., an estimated 37.5 million adults (15 percent) report some trouble hearing
- Nearly a quarter of those aged 65-74 and half of those aged 75 and older have disabling hearing loss
- Men are more likely than women to report having hearing loss.
They analyzed links between the women’s self-reported hearing loss and their use of ibuprofen, acetaminophen, and aspirin.
The results showed that prolonged use (lasting 6 years or more) of ibuprofen and acetaminophen was linked to a slightly higher relative risk of hearing loss, at 10 percent and 9 percent, respectively, in the women.
The higher risk was relative to women who did not use the analgesics for more than a year.
However, no such link was found for usual-dose aspirin use. The researchers note that hearing loss is a known side effect of high-dose aspirin use, but such dosages have become much less common in the last 2 decades.
The findings support a growing body of evidence linking the use of NSAIDs or acetaminophen with hearing loss, although the underlying biological explanation is not known.
Prof. Curhan says that, should the link be causal, then this would mean that about 16.2 percent of hearing loss occurring in the women that they studied could be due to their use of ibuprofen or acetaminophen.
He and his colleagues urge caution in using their findings; the study was confined to a cohort of mainly white, older women. They say that studies of larger groups including other populations are needed in order to properly understand the link between painkiller use and hearing loss.
“Hearing loss is extremely common in the U.S. and can have a profound impact on quality of life. Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss.”
Prof. Gary Curhan